Hail, Sebastian
- When
- May 18, 3:31 AM CST
- Where
- Sebastian County, 2 mi E of Mill Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.330, -94.394
Strong to severe thunderstorms developed into portions of northwestern Arkansas during the early morning hours of the 18th, as strong atmospheric lift increased along and near a warm frontal boundary with the approach of an upper level disturbance. The strongest thunderstorms produced large hail to quarter size and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed into portions of northwestern Arkansas during the early morning hours of the 18th, as strong atmospheric lift increased along and near a warm frontal boundary with the approach of an upper level disturbance. The strongest thunderstorms produced large hail to quarter size and damaging wind gusts.
Another round of strong to severe thunderstorms developed into portions of northwestern Arkansas during the afternoon of the 18th. The strongest thunderstorms produced large hail to golf ball size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 18, 1:34 AM CST, 1 hour 57 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tulsa OK
234 AM CDT Sun May 18 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Issued at 234 AM CDT Sat May 17 2025
- A multi-day period of potential severe weather is in progress
across eastern Oklahoma and northwest and west central
Arkansas.
- Highest confidence in high impact and widespread severe
weather remains Monday into Monday night.
- Cooler and drier weather for the middle of next week.
&&
.SHORT TERM...
(Today and Tonight)
Issued at 234 AM CDT Sun May 18 2025
Current scattered thunderstorms ongoing from I-40 north will
continue to progress eastward through the overnight hours. At
least some low end severe threat will continue to be maintained
with the storms, mainly a hail/wind threat, owing to steep lapse
rates aloft over the region. Additional elevated thunderstorm
development will be possible through the early morning hours in
close proximity to the elevated frontal zone draped across
northeast Oklahoma as the low level jet continues with a broad
zone of warm advection through sunrise. This activity should begin
to dissipate/move off to the east by mid morning.
Attention will then turn to thunderstorm chances during the
afternoon and evening hours Sunday. Uncertainty is still high with
how widespread storm development will be over the region with at
least some mid level capping present and the lack of strong
synoptic support for much of eastern Oklahoma and western
Arkansas. Development this afternoon will likely be tied to the
dry line across western/central Oklahoma and along the warm front
over southern Kansas. A strong upper trough is progged to dig
into the Desert Southwest during the day today, with a strong mid
level jet rounding the base of the trough and ejecting out over
the Central Plains by mid to late afternoon. Much the synoptic
lift will be associated with this feature and confined to areas
north and west of our forecast area. Still, strong diurnal heating
along the dryline and south of the warm front, along with rich
low level moisture resurgence should be enough to force at least
some isolated to widely scattered thunderstorm development by mid
afternoon from near the triple point in south central Kansas and
south along the dry line into north central Oklahoma. Strong
buoyancy and shear will support rapidly intensifying supercells,
capable of all hazards where they develop. These storms would move
east northeastward into parts of northeast Oklahoma by early
evening Storm initiation gets more uncertain with southward extent
and would likely be tied to any mesoscale features/boundaries
left over from ongoing convection this morning. Any storms that
are able to form further south would also pose a severe risk, more
focused on hail and wind threats, with a lower tornado threat
south of I-40 through the evening. A cluster of storms could also
move into parts of southeast Oklahoma later in the
evening/overnight hours as storms move out of northern Texas
associated with a secondary jet streak.
Temperature wise, it will be another warm and muggy spring day
over much of the area with highs in generally in the 80s and lows
in the 60s.
Bowlan
&&
.LONG TERM...
(Monday through Saturday)
Issued at 234 AM CDT Sun May 18 2025
The multi day severe threat will come to a climax on Monday as
the main upper trough moves out over the Southern Plains.
Confidence is highest on a more widespread severe event Monday
afternoon and evening, with the potential for more high impact
storms, including very large hail and tornadoes. A dryline will
once again sharpen across western/central Oklahoma by Monday
afternoon, likely pushing further east than previous days aided by
a deepening surface low over southern Kansas. A relatively strong
mid level jet streak will round the base of the trough and eject
out across the dryline from mid to late afternoon Monday.
Scattered to widespread thunderstorm development is likely along
the dry line, with additional thunderstorm development possible
across the open warm sector owing to the synoptic lift
overspreading the region. Storms will move eastward into eastern
Oklahoma during the late afternoon/evening hours with all hazards
possible. The severe threat will continue with multiple rounds of
storms possible into Monday night and Tuesday morning before a
cold front moves through the region, forcing the severe weather to
the east during the day Tuesday.
Cooler and drier conditions will spread into the region for the
middle part of the week in the wake of the passing cold
front/upper trough. Northwesterly flow aloft looks to continue
through the rest of the forecast period as mid level ridging
builds across the western CONUS. That should keep conditions
rather pleasant for this time of year. Highs are expected to be in
the 70s, with lows primarily in the 50s. Some locations across the
north will likely see some 40s for a couple of mornings as the
surface high settles over the region. Southerly winds and and
increasing low level moisture will return by late week into next
weekend as the surface high shifts east. This will allow low to
medium shower and thunderstorm chances to return to the forecast
through next weekend as several disturbances move through the
northwest flow aloft.
Bowlan
&&
.AVIATION...
(06Z TAFS)
Issued at 1224 AM CDT Sun May 18 2025
Scattered storms over the region could impact the terminals, but
confidence isn't high enough to go other than prob30 for mention,
except at KBVO with storms approaching from the west and tempo
mention. Low level moisture return will result in the overspread
of MVFR cigs across E OK and low-end VFR cigs across W AR (with
possibly a brief MVFR cig) btwn 12 and 15Z, with cigs areawide
gradually becoming low-end VFR everywhere by 18Z. There is some
chance for storms btwn 00Z and 06Z tomorrow evening at all sites
per latest CAMs, so a prob30 mention was included in all TAFs.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 81 67 81 63 / 50 60 60 60
FSM 86 68 85 68 / 40 50 60 80
MLC 84 69 81 65 / 30 40 70 60
BVO 79 64 82 58 / 60 60 60 70
FYV 82 65 82 63 / 50 60 70 80
BYV 80 65 83 65 / 50 70 60 80
MKO 81 66 81 63 / 50 50 70 70
MIO 78 65 81 63 / 60 70 70 80
F10 81 67 80 62 / 50 40 70 60
HHW 82 67 81 67 / 40 40 70 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...30Hazardous Weather Outlook National Weather Service Tulsa OK 1031 PM CDT Sat May 17 2025 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1031 PM CDT Sat May 17 2025 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. TORNADO. RISK...Limited. AREA...Southeastern Oklahoma. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. DISCUSSION... Scattered strong to severe thunderstorms have developed this evening over central and northwestern Oklahoma, and are expected to affect portions of eastern Oklahoma and northwestern Arkansas overnight. Moderately strong instability combined with strong deep layer wind shear will support the potential for some of these storms to produce large hail and damaging wind gusts overnight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Severe Thunderstorm Potential...High Wind Potential. MONDAY...Severe Thunderstorm Potential...High Wind Potential... Heavy Rain Potential. TUESDAY...Thunderstorm Potential...High Wind Potential. WEDNESDAY...High Wind Potential. THURSDAY...Thunderstorm Potential. FRIDAY...Thunderstorm Potential...Heavy Rain Potential. EXTENDED DISCUSSION... The threat for severe weather increases on Sunday and increases further on Monday. Unstable air is forecast to overspread the entire area as a storm system approaches from the west. The degree of forecast instability and the pattern of the winds aloft suggest the potential for very large hail, damaging winds, and a few tornadoes on both Sunday and Monday. On Sunday, the greater risk is expected to be more confined to parts of northeast Oklahoma. The higher-end potential on Monday is forecast to be over most of eastern Oklahoma and northwest and west-central Arkansas. Severe thunderstorm chances continue into early Tuesday as the system exits the area to the east during the day. Low thunderstorm chances, including a limited risk of severe weather, are reintroduced late this week after a couple of days of fair weather. EMERGENCY MANAGEMENT PLANNING STATEMENT... Emergency management and response agencies should be ready for 3 days in a row of severe weather operations, and be ready to respond to impacts. weather.gov/tulsa contains additional information. 69
Preliminary Local Storm Report
National Weather Service Tulsa OK
305 AM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM Tstm Wnd Gst 3 SW Morris 35.58N 95.90W
05/18/2025 M60 MPH Okmulgee OK Mesonet
&&
MDLPreliminary Local Storm Report
National Weather Service Tulsa OK
324 AM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM Hail Checotah 35.47N 95.52W
05/18/2025 M1.00 Inch McIntosh OK Emergency Mngr
55 mph winds also reported.
&&
MDLSpecial Weather Statement
National Weather Service Tulsa OK
334 AM CDT Sun May 18 2025
OKZ071-073>075-180900-
Haskell OK-Pittsburg OK-Latimer OK-McIntosh OK-
334 AM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT HASKELL...SOUTHEASTERN
MCINTOSH...NORTHERN LATIMER AND NORTHEASTERN PITTSBURG COUNTIES
THROUGH 400 AM CDT...
At 334 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Enterprise, moving east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Red Oak... Panola...
Whitefield... Mccurtain...
Blocker... Robbers Cave State Park...
Kinta... Mc Curtain...
Quinton... Featherston...
Stigler... Enterprise...
Lequire... Lewisville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern and east central Oklahoma.
&&
LAT...LON 3498 9565 3534 9554 3530 9535 3529 9534
3530 9532 3529 9528 3526 9525 3528 9522
3522 9491 3520 9491 3520 9493 3514 9493
3494 9497 3494 9500 3489 9500
TIME...MOT...LOC 0834Z 289DEG 50KT 3524 9545
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
69Special Weather Statement
National Weather Service Tulsa OK
345 AM CDT Sun May 18 2025
ARZ010-011-019-020-180930-
Madison AR-Washington AR-Franklin AR-Crawford AR-
345 AM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADISON...
NORTHWESTERN FRANKLIN...CRAWFORD AND WASHINGTON COUNTIES THROUGH 430
AM CDT...
At 344 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southwest of Lincoln, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Walnut Grove... Bidville...
Woolsey... West Fork...
Elkins... Mountainburg...
Blackburn... Crosses...
Winslow... Rhea...
Lee Creek... Canehill...
Uniontown... Locke...
Odell... Mount Gayler...
Morrow... Lincoln...
Rudy... Wyola...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 17 and 24.
Interstate 49 between mile markers 23 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.
&&
LAT...LON 3548 9404 3555 9446 3603 9454 3604 9393
3577 9386
TIME...MOT...LOC 0844Z 274DEG 33KT 3588 9447
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
69Preliminary Local Storm Report
National Weather Service Tulsa OK
350 AM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM Tstm Wnd Gst 1 WNW Webbers Falls 35.52N 95.15W
05/18/2025 M58 MPH Muskogee OK Mesonet
&&
MDLSpecial Weather Statement
National Weather Service Tulsa OK
404 AM CDT Sun May 18 2025
OKZ074>076-180930-
Haskell OK-Latimer OK-Le Flore OK-
404 AM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HASKELL...NORTHERN
LATIMER AND CENTRAL LE FLORE COUNTIES THROUGH 430 AM CDT...
At 403 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Mc Curtain, moving southeast at 70 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bokoshe... Red Oak...
Panola... Mccurtain...
Cameron... Summerfield...
Robbers Cave State Park... Fanshawe...
Kinta... Mc Curtain...
Wilburton... Poteau...
Wister... Lake Wister State Park...
Stigler... Shady Point...
Panama... Heavener...
Howe... Hodgen...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Arkansas...and southeastern and east central Oklahoma.
&&
LAT...LON 3494 9539 3528 9522 3529 9521 3514 9444
3466 9446
TIME...MOT...LOC 0903Z 296DEG 59KT 3511 9495
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe Western Arkansas radar (KSRX), 5 km away, was scanning. The volume nearest the first event began at 09:32 UTC.
21 hail, 11 thunderstorm wind. Local standard time, as filed.
The ASOS at the Fort Smith Regional Airport measured thunderstorm wind gusts up to 67 mph.
Strong thunderstorm wind blew down signs at the intersection of Zero Street and Highway 45.
Thunderstorm wind gusts were estimated to 60 mph.
Strong thunderstorm wind blew down trees on Highway 96.
Strong thunderstorm wind snapped large tree limbs on Shibley Road.
Ping pong ball size hail damaged homes and vehicles.
Half dollar size hail damaged homes and vehicles.
Golf ball size hail damaged homes, businesses and vehicles.
Hail up to quarter size covered the ground.
Strong thunderstorm wind blew down large trees.
The ASOS at the Northwest Arkansas National Airport (XNA) measured 68 mph thunderstorm wind gusts.
ARDOT cameras showed that strong thunderstorm wind blew down trees on Highway 412 at the Illinois River.
Strong thunderstorm wind uprooted or snapped multiple trees.
Half dollar size hail damaged homes and vehicles.
Strong thunderstorm wind snapped the trunk of a tree, and snapped large tree limbs.
Ping pong ball size hail damaged homes and vehicles.
Golf ball size hail damaged homes, businesses, and vehicles.
Half dollar size hail damaged homes and vehicles.
Half dollar size hail damaged homes and vehicles.
Strong thunderstorm wind snapped and uprooted multiple trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262956, 1262461, 1262955, 1262954, 1267431, 1262961, 1262962, 1262957, 1262963, 1262964, 1262985, 1262986, 1262988, 1263017, 1263018, 1262987, 1263021, 1262990, 1262991, 1262989, 1263019, 1267450, 1263006, 1262992, 1263020, 1263023, 1263003, 1263002, 1263004, 1263007, 1263022, 1263008.